Alert archive / Iowa / River Flood Warnings in 2016

River Flood Warning 68, NWS Quad Cities, IA

December 27, 2016Louisa County, Iowa

NWS Quad Cities, IA issued this river flood warning at Dec 27, 2016, 7:52 PM CST for Louisa County, Iowa. It was in force for 36 hr.

The area

The outline as issued.

The facts

Issued
Dec 27, 2016, 7:52 PM CST (01:52 UTC)
Expired
Dec 29, 2016, 7:27 AM CST
In force
36 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

County Louisa County, IA

The radar

The Quad Cities radar (KDVN), 74 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Iowa River at Columbus Jct (CJTI4).

Action stage
19 ft
Minor stage
23 ft
Moderate stage
25 ft
Major stage
26.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05465100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

616 
WGUS43 KDVN 280152
FLWDVN


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 PM CST TUE DEC 27 2016

.An ice jam along the Iowa River near Columbus Junction is resulting
in minor flooding.

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC115-281352-
/O.NEW.KDVN.FL.W.0068.161228T0152Z-161229T1327Z/
/CJTI4.1.ER.161228T0056Z.161228T0100Z.161228T0127Z.NO/
752 PM CST TUE DEC 27 2016

...Flood Warning in effect until this evening...

The National Weather Service in Quad Cities has issued a
* Flood Warning for
  The Iowa River at Columbus Jct.
* Until this evening.
* At 7:00 PM Tuesday the stage was 19.0 feet...and rising.
* Flood stage is 19.0 feet.
* Minor flooding is occurring.
* Recent activity...river levels were hovering near flood stage this
  evening and will continue fluctuate due to ice action on the river. 
* Forecast...Fall below flood stage later tonight.

&&

LAT...LON 4127 9138 4122 9130 4125 9127 4136 9138
      4133 9142                       

$$
1 follow-up statement
686 
WGUS83 KDVN 280550
FLSDVN


FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1150 PM CST TUE DEC 27 2016

.Flood warning along the Iowa River at Columbus Junction has been cancelled
as the ice jam appears to be breaking up. 

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC115-280620-
/O.CAN.KDVN.FL.W.0068.000000T0000Z-161229T1327Z/
/CJTI4.1.ER.161228T0056Z.161228T0100Z.161228T0115Z.NO/
1150 PM CST TUE DEC 27 2016

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Iowa River at Columbus Jct.
* At 11:00 PM Tuesday the stage was 18.3 feet...and falling.
* Flood stage is 19.0 feet.
* Fell below flood stage at 7:15 PM Tuesday.
* No flooding is occurring...and no flooding is forecast.
* Recent activity...River levels have decreased rapidly over the 
  past several hours, which may be due to the breaking up of an 
  ice jam. Additional fluctuation of river levels just below flood
  stage will still be possible overnight into Wednesday due to ice action. 
* Forecast...Fall to 18.2 feet Thursday morning.


&&

LAT...LON 4127 9138 4122 9130 4125 9127 4136 9138
      4133 9142                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Dec 27, 5:34 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 27, 5:34 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
534 PM CST Tue Dec 27 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 325 PM CST Tue Dec 27 2016

The latest SFC analysis was indicating ridge axis off center across
the lower MS River Valley, edging eastward acrs the eastern third
of IA into extreme NW IL ATTM. The lower stratocu deck that was
over the northern third of the CWA earlier today, has finally
thinned and moved off to the east. 12z upper air analysis and
motion flow on the latest water vapor loop, was indicating a wave
moving inland rather quickly across the northern Intermountain
Region, embedded in progressive-near zonal flow steering pattern.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 325 PM CST Tue Dec 27 2016

Tonight...The sfc ridge axis will continue to slide eastward,
eventually allowing light south to southeasterly return flow to
increase overnight and into early Wed morning especially west of
the MS RVR. Thus after evening post-sunset drop off, temps in these
areas may steady out and rise late tonight. Another challenge
tonight will be under the passing ridge axis acrs northwestern IL
and into extreme east central/northeastern IA where there is
still some lingering snow cover. The winds go calm for a period this
evening and thru midnight, and then a slight convergent return flow
impinges on these areas after midnight. As long as the skies stay
mainly clear, these processes may induce at least some patchy
fog in these areas from mid evening on into the overnight. The
above mentioned western upper troff/wave, will look to propagate
eastward acrs the northern plains by 12z Wed. Elevated warm air
advection induced by this wave, may produce some bands of mid and
high clouds (seen on the VIS loop already acrs the northwestern
High Plains), will push acrs the area late tonight and into early
Wed morning also adding a blanketing effect to the sfc temps. Will
go with lows in the lower 20s in the far north over lingering snow
cover and last to get the mid clouds, while areas in the far
southwest and south have trouble dipping below the upper 20s to
lower 30s.

Wednesday...Another seasonably mild day as the local area gets into
the full blown warm draw ahead/south of the passing clipper-like
wave moving east along and north of the Canadian border. Highs in
the upper 30s to around 40 along HWY 20, to the upper 40s in the far
south/southwest. Southwest winds may gust to over 20 MPH, before
they veer to the west later in the afternoon with sfc trof passage.
One concern about going too mild or even if the fcst highs may be a
bit warm, is if the upstream associated mid cloud deck holds thick
acrs the area for much of the day tempering the warm-up potential.

.LONG TERM...(Wednesday Night through next Tuesday)
ISSUED AT 325 PM CST Tue Dec 27 2016

Forecast focus on windy conditions on Thursday with the potential
for a storm system early next week, then much colder.

Thursday: Operational models similar in taking a piece of the polar
vortex and diving it southeast, and carving out a major upper level
trough east of the MS River. While the coldest air will remain to
our east, the dvn cwa will still feel the impacts from this system.
With a surface low deepening in the northeast United States, and
strong high pressure over the TX Panhandle, this will tighten the
pressure gradient across the Midwest. We expect strong northwest
winds sustained at 20 to 30 mph with gusts to around 40 mph. 850 mb
winds are forecast to be in the 40 to 50 knot range and forecast
soundings indicate mixing to this level. Steep lapse rates in the
afternoon may allow for a few snow showers or flurries in far nw IL
but the bulk of the precipitation should remain to our north and
east. For now will have 20 pops. Highs should be in the 30s but wind
chills will be in the teens and 20s.

Friday through Sunday: A dry and quiet period for the New Year's
holiday festivities. Highs will be in the 30s with lows in the teens
and 20s.

Early next week: Low confidence as the models continue to flip-flop
from run to run. The ECMWF takes the surface low farther west
compared to previous runs with mostly a rain event. The GFS has
greatly backed off on an intense cyclone tracking well to our west.
This model now shows a weak low passing just to our east and a
colder solution with mainly snow, with the DGEX similar. The CMC
global has a mix of rain and snow across the cwa. The ECMWF is the
fastest in bringing precipitation into the area as soon as Sunday
night, while the GFS is much slower and dry until Monday afternoon.
Due to this uncertainty in timing and track of the system we will
have pops in the 40 to 50 percent range.

Much of next week: What is more confident is an arctic airmass
returning to the Midwest behind the departing storm system.

HAASE

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 533 PM CST Tue Dec 27 2016

A ridge of high pressure will provide nearly calm winds and clear
skies this evening. There is a very low potential for light fog
especially in the DBQ vicinity late this evening. Otherwise,
conditions will remain VFR with only increasing high clouds.
Winds will become southerly Wednesday morning, then veer to the
southwest, then west in the afternoon as a low pressure system
passes well to the north.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Haase
AVIATION...Sheets
Hazardous weather outlook, Dec 27, 3:46 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 PM CST TUE DEC 27 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-282200-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
346 PM CST TUE DEC 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREA RIVERS ARE EXPERIENCING FLOODING DUE TO ICE ACTION. PLEASE
SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THURSDAY...NORTHWEST WINDS SUSTAINED AT 25 TO 30 MPH WITH GUSTS
TO AROUND 40 MPH. THIS MAY IMPACT HIGH PROFILE VEHICLES. IN ADDITION...
A FEW SNOW SHOWERS ARE POSSIBLE IN NORTHWEST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

HAASE

Nearby

River Flood Warnings in Iowa, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.